Flash Flood, Naguabo
- When
- May 17, 9:00 AM AST to 1:30 PM AST
- Where
- Naguabo County, 1.77 mi NE of Naguabo to 2.15 mi ENE of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.236, -65.709
Road 973 was reported impassable.
Heavy Rain occurred mainly across the eastern half of Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Heavy Rain occurred mainly across the eastern half of Puerto Rico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 17, 5:43 AM AST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 543 AM AST TUE MAY 17 2011 .SYNOPSIS...A MID TO UPPER LEVEL TROUGH WILL REMAIN LOCATED TO THE WEST THROUGH NORTHWEST OF THE LOCAL AREA THROUGH TONIGHT OR EARLY WEDNESDAY...MAINTAINING GENERALLY FAVORABLE DYNAMICS TO AID IN CONVECTIVE DEVELOPMENT. FOR LATER WEDNESDAY AND THURSDAY THROUGH SATURDAY...A MID LEVEL RIDGE WILL BUILD SLOWLY TOWARD AND THEN INTO THE LOCAL AREA FROM THE EAST AND SOUTHEAST...RESULTING IN A SOMEWHAT LESS UNSETTLED WEATHER PATTERN LOCALLY...ALBEIT WITH UPPER LEVEL WESTERLIES STILL ACROSS THE FA. && .DISCUSSION...HAVE HAD A FAIRLY BUSY OVERNIGHT...WITH SHOWERS AND ISOLATED THUNDERSTORMS STILL AFFECTING THE SOUTHWEST AND SOUTHEAST THROUGH NORTHEAST SECTIONS OF PUERTO RICO...CULEBRA AND VIEQUES... AND EARLIER ACROSS THE NORTHERN U.S. VIRGIN ISLANDS. HAD SOME FLOODING PROBLEMS EARLIER...SPECIFICALLY IN PATILLAS AND RIO MARIN AND ALTHOUGH WE HAD A BRIEF BREAK IN ACTIVITY...AN ONGOING AND EXPANDING NEW ROUND OF SHOWERS AND STORMS WITH HEAVY RAINFALL WILL LIKELY MAKE THE NEXT FEW HOURS RATHER ACTIVE AND POTENTIALLY DANGEROUS ACROSS SOME OF THESE AREAS. ALTHOUGH THE MODELS DO INDICATE SOME DRYING AT LEAST CLIPPING THE EASTERN PART OF THE FA THIS AFTERNOON...FEEL THIS WILL BE LIMITED AND THAT A FAIRLY MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE LOCAL AREA TODAY THROUGH WEDNESDAY AND WILL COMBINE WITH LOCAL EFFECTS AND AFOREMENTIONED FAVORABLE MID TO UPPER LEVEL CONDITIONS...TO PRODUCE A GOOD DEAL OF CLOUDINESS...SHOWERS AND A FEW THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS...BUT ESPECIALLY OVER THE INTERIOR...NORTH AND WEST SECTIONS OF PUERTO RICO DURING THE AFTERNOONS...IN A MAINLY SOUTHEAST STEERING FLOW. STILL EXPECT PERIODS OF HEAVY RAINFALL AND AT LEAST SOME URBAN AND SMALL STREAM FLOODING IN A FEW LOCATIONS...WITH LOCALIZED FLASH AND RIVER FLOODING AGAIN POSSIBLE. FOR WEDNESDAY NIGHT THROUGH SATURDAY...ALTHOUGH MID LEVEL RIDGE WILL BE BUILDING ACROSS THE LOCAL AREA AND AIR MASS IS FORECAST TO BECOME SLIGHTLY DRIER AND MORE STABLE OVERALL...FEEL THAT THE GENERAL PATTERN WILL REMAIN RATHER UNSETTLED...WITH AT LEAST DIURNALLY AND NOCTURNALLY INDUCED CONVECTION EACH DAY. && .AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST OF THE TAF SITES THROUGH THE FORECAST PERIOD...WITH ONLY A FEW PERIODS OF MVFR CONDS EXPECTED OVER TIST...TJMZ AND POSSIBLY TJPS IN PASSING SHWRS/ISOLD TSTMS. AFTERNOON SHWR ACTIVITY AND MOUNTAIN OBSCURATIONS ARE POSSIBLE ACROSS THE NORTHERN SLOPES OF PR FROM 17/17-21Z. MDCRS SOUNDING AT 17/08Z INDICATED MAINLY SLY WINDS AT 10 TO 20 KTS JUST ABOVE THE SFC TO 15 KFT. && .MARINE...EXPECT WINDS OF 16 KNOTS OR LESS AND SEAS OF 5 FEET OR LESS ACROSS THE REGIONAL WATERS THROUGH AT LEAST THURSDAY. MARINERS SHOULD REMAIN ON THE LOOKOUT FOR SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS AND THEIR ASSOCIATED HAZARDOUS WEATHER ACROSS PARTS OF THE LOCAL WATERS. && .PRELIMINARY POINT TEMPS/POPS... SJU 88 75 88 76 / 40 20 30 30 STT 84 75 86 77 / 50 30 30 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 11/06
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 645 AM AST TUE MAY 17 2011 AMZ710>745-PRZ001>013-181045- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 645 AM AST TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE ISLANDS TODAY. AS A RESULT...EXPECT PERIODS OF HEAVY RAINFALL AND AT LEAST SOME URBAN AND SMALL STREAM FLOODING IN A FEW LOCATIONS...WITH LOCALIZED FLASH AND RIVER FLOODING AGAIN POSSIBLE. STRONG GUSTY WINDS NEAR 35 MPH WILL ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SATURATED SOILS AND DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS EACH AFTERNOON WILL KEEP THE LOCAL AREA PRONE TO URBAN AND SMALL STREAM FLOODING AS WELL AS MUDSLIDES IN AREAS OF STEEP TERRAIN THROUGH THE UPCOMING WEEKEND AND POSSIBLY INTO THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...FLOODING AND SIGNIFICANT WEATHER HAZARDS WILL BE APPRECIATED OVER THE NEXT FEW DAYS. AMZ715-725-VIZ001-002-181045- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 645 AM AST TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF THE ISLANDS TODAY. AS A RESULT...EXPECT PERIODS OF HEAVY RAINFALL AND AT LEAST SOME FLOODING OF SMALL CREEKS AND GUTS...AND LOW SPOTS IN A FEW LOCATIONS. STRONG GUSTY WINDS NEAR 35 MPH WILL ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SATURATED SOILS WILL KEEP THE LOCAL AREA PRONE TO URBAN AND MINOR FLOODING OF GUTS AND STREAMS DURING THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...FLOODING AND SIGNIFICANT WEATHER HAZARDS WILL BE APPRECIATED OVER THE NEXT FEW DAYS.
PRC037-049-053-147-171245-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
653 AM AST TUE MAY 17 2011
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 845 AM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
CEIBA...FAJARDO...CULEBRA AND VIEQUES
AT 648 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM VERY NEAR THE WEST END OF VIEQUES...OR ABOUT 13
MILES SOUTHEAST OF CEIBA...MOVING NORTHEAST AT 10 MPH. THIS
THUNDERSTORM WILL LIKELY CONTAIN STRONG AND GUSTY WINDS UP TO 40
MPH...FREQUENT LIGHTNING...TORRENTIAL RAINFALL AND SOME FLOODING.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.
INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.PRC037-049-053-147-171245-
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
653 AM AST MARTES 17 DE MAYO DE 2011
EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LA 8:45 AM AST PARA LAS PERSONAS EN LOS SIGUIENTES MUNICIPIOS EN
PUERTO RICO
CEIBA...FAJARDO...CULEBRA Y VIEQUES.
A LAS 6:48 AM AST...EL RADAR DOPPLER DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTO UNA TRONADA FUERTE CERCA DEL OESTE DE VIEQUES O
COMO A 13 MILLAS AL SURESTE DE CEIBA...MOVIENDOSE AL NORESTE A 10
MPH. ESTA TRONADA PUDIERA CONTENER VIENTOS FUERTES EN RAFAGAS HASTA
DE 40 MPH...RAYOS FRECUENTES...LLUVIA TORRENCIAL Y ALGUNAS
INUNDACIONES.
LAS LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS COMO BADENES Y
AREAS DEBAJO DE LOS PUENTES. EVITE UTILIZAR AREAS BAJAS Y NO INTENTE
CRUZAR CARRETERAS INUNDADAS YA QUE PUDIERA SER ARRASTRADO POR LA
CORRIENTE DEL AGUA. LOS NIVELES DE AGUA DE RIACHUELOS Y RIOS
PUDIERAN AUMENTAR...POR LO TANTO...MUEVASE A TERRENO MAS ALTO DE SER
AMENAZADO POR LAS AGUAS CRECIDAS.
RAYOS INTENSOS SE HAN REPORTADO CON ESTA TORMENTA. SI SE ENCUENTRA
EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO ARBOLES.
MUEVASE AL INTERIOR DE UN EDIFICIO SI ES POSIBLE. CUANDO SE
ENCUENTRE EN EL INTERIOR...MANTENGASE LEJOS DE LAS VENTANAS Y
PUERTAS Y EVITE UTILIZAR TELEFONOS A MENOS QUE SEA PARA EMERGENCIAS.The San Juan radar (TJUA), 41 km away, was scanning. The volume nearest the first event began at 13:01 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Road 973 was reported impassable.
Road 901 was reported impassable.
Road 31 was reported partially closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314664, 316830, 316847.